Diffuse Alveolar Hemorrhage Mimicking Pneumonia in a Patient With Interstitial Lung Disease on Ticagrelor

Read full text
Authors: Muhammad Usman Shahbaz, Maliha Khalid, Muhammad Usman, Muhammad Zawar Asif, Daphne Macbruce
Cited by: 1
References: 12

Abstract

Diffuse alveolar hemorrhage (DAH) is a rare and potentially life-threatening cause of acute hypoxemic respiratory failure and may be difficult to diagnose in patients with underlying interstitial lung disease (ILD). Ticagrelor frequently causes dyspnea, but DAH related to its use is exceedingly uncommon. We report the case of a 74-year-old man with chronic ILD and recent percutaneous coronary intervention who presented with progressive dyspnea, hypoxemia, and diffuse bilateral ground-glass opacities while receiving dual antiplatelet therapy with ticagrelor. Initial evaluation favored infection or ILD progression. Bronchoscopy with bronchoalveolar lavage demonstrated progressively bloody aliquots, establishing the diagnosis of DAH. Infectious, autoimmune, and thromboembolic causes were excluded, and the temporal relationship to ticagrelor supported a drug-induced etiology. This case highlights the diagnostic challenge of DAH in ILD patients and emphasizes the need for early consideration of medication-related hemorrhage in patients receiving ticagrelor who develop unexplained hypoxemia or hemoptysis.

Fields of Study & Subjects

Vasculitis and related conditions Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis Vascular Anomalies and Treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e107651–e107651
Publication date
24 April 2026
Language
EN